This article explains about the medications that cause gynecomastia, that is, the enlargement of the male breast. The article discusses the mechanism of its development, monitoring, and treatment.
Gynecomastia is the enlargement of the male breast. Drug-induced gynecomastia is common (1 to 2.5 %), especially with antipsychotics. Typically Phenothiazines and Butyrophenones cause gynecomastia. Sometimes, Risperidone also causes it.
Mechanism of Action of Antipsychotics:
Antipsychotics act by blocking the dopamine receptor D2. There are four major dopaminergic pathways, which are mesolimbic, mesocortical, nigrostriatal, and tuberoinfundibular. D2 receptors are found in all four pathways. Typical antipsychotics like Haloperidol, block D2 receptors in nonlimbic specific fashion. This results in different effects on the four dopaminergic pathways.
Atypical antipsychotics act mainly on the 5-HT2A receptor and blocks D2 receptors only in a limbic specific fashion. Hence, they treat psychosis along with negative symptoms without causing much extrapyramidal side effects and hyperprolactinemia. In contrast to other atypicals, Risperidone can cause sustained hyperprolactinemia. It causes rapid, dose-related increase in prolactin levels. Risperidone has an almost equal affinity to D2 and 5-HT2A receptors and it is not limbic specific as compared to other atypicals. Although Olanzapine can cause an early dose-related increase in prolactin levels, this effect is not sustained as with Haloperidol or Risperidone.
Blockage of D2 in the tuberoinfundibular system causes sustained hyperprolactinemia, which in turn causes inhibition of GNRH (gonadotrophin-releasing hormone) release by the hypothalamus. This decrease the levels of LH (luteinizing hormone) and FSH (follicle-stimulating hormone), which decreases testosterone levels. But the peripheral conversion of androgens to estrogens continues and thus resulting in an imbalance in androgen and estrogen level. This imbalance results in the growth of breast tissue in males, causing gynecomastia.
Hyperprolactinemia is not believed to play a direct role in gynecomastia, although prolactin receptors have been recently demonstrated in gynecomastia tissue. Most patients with gynecomastia have normal serum prolactin levels, but not all patients with elevated prolactin levels develop gynecomastia. The suppression of GNRH release by elevated prolactin resulting in secondary hypogonadism leads to gynecomastia.
Screening for Gynecomastia:
Since hyperprolactinemia does not directly cause gynecomastia, screening with both serum prolactin and testosterone levels is better than testing for prolactin levels alone. An elevated prolactin level alone will not predict the risk for development of gynecomastia since, the prolactin levels can be influenced by multiple factors like stress, time of day, chest wall stimulation, sleep, trauma. cocaine, and opioid use. The blood should be drawn in the morning after overnight fasting for prolactin levels.
Evaluating a Patient with Gynecomastia:
Any patient with gynecomastia (drug-induced or not), will require a mammography if any sign of malignancy is present like a hard mass, bloody nipple discharge, nipple retraction, skin dimpling, axillary lymphadenopathy, etc. If the mammography is positive, a biopsy should be done. In cases of drug-induced hyperprolactinemia, the prolactin levels usually will be 10 times the normal range. Whereas in the case of a prolactinoma, the prolactin levels will be raised 100 times the normal level. Normal prolactin level in males is 2 to 18 ng/mL.
In a symptomatic patient with suspected medication-induced hyperprolactinemia, the drug should be discontinued for three days or an alternate drug should be substituted and serum prolactin level should then be repeated. If the drug cannot be discontinued or the discontinuation of the drug for three days does not result in resolution of hyperprolactinemia, then a more detailed evaluation is required for identifying the underlying cause. The following tests can be done:
Patients with asymptomatic medication-induced hyperprolactinemia need not be treated. In the case of symptomatic medication-induced hyperprolactinemia, gynecomastia, decreased libido, infertility, and osteoporosis, it warrants the discontinuation of medication or changing to a medication with weaker dopamine blockers. If the medication cannot be discontinued, then careful administration of dopamine agonists like Cabergoline and Pergolide can be tried along with the medication.
In cases where the discontinuation of medication does not resolve gynecomastia, then the following medications can be tried even though they are not FDA approved. Medical therapy should be initiated in early stages (before 12 months), as long-standing gynecomastia can result in fibrosis of the tissue.
lf the medical therapy also fails, then surgery or radiation can be tried. Most of the drug-induced gynecomastia resolves with either discontinuation of offending drug or medical therapy. Persistent gynecomastia is usually very rare and is due to long-standing gynecomastia more than 12 months resulting in fibrosis of breast tissue.
For more information consult a male breast correction specialist online --> https://www.icliniq.com/ask-a-doctor-online/plastic-surgeon/male-breast-correction
Last reviewed at:
07 Sep 2018 - 4 min read
Query: Hi doctor, My brother had five to six episodes of hallucinations, and he takes Risperidone 2 mg for one year. Is it safe to take this medicine for such a long time? Can psychosis come back after stopping the medication? What are the side effects? Read Full »
Query: Hello doctor, I discontinued Risperidone two months ago. I have not had any psychotic symptoms. I believe my schizoaffective disorder is in remission. However, can Risperidone continue to have an effect two months after taking it? If so what is the maximum amount of time Risperidone continue to hav... Read Full »
Query: Hi doctor, My breasts are as developed as a woman. I dress in a nightie and often strangers address me by madam, which I enjoy. I do not have other feelings. Am I normal? Read Full »
Most Popular Articles
Do you have a question on ?Ask a Doctor Online